Thunderstorm Wind, Campbell
- When
- June 6, 4:10 PM MST
- Where
- Campbell County, (Gcc)gillette Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 44.333, -105.550
A severe thunderstorm developed near Gillette and moved northeast across northern portions of Campbell County. The storm produced hail to the size of golf balls and wind gusts around 65 mph before moving into Montana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed near Gillette and moved northeast across northern portions of Campbell County. The storm produced hail to the size of golf balls and wind gusts around 65 mph before moving into Montana.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 1:35 PM MST, 2 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 235 PM MDT MON JUN 6 2005 ...SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND EVENING ACROSS NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA... .SHORT TERM...CURRENT SURFACE ANALYSIS SHOWS AREA OF LOW PRESSURE ACROSS NORTHEAST WYOMING WITH COLD FRONT EXTENDING SOUTHWESTWARD ACROSS WY AND WARM FRONT EXTENDING EASTWARD ACROSS THE BLACK HILLS AREA AND INTO CENTRAL SD. BRISK SOUTH TO SOUTHEAST WINDS CONTINUE TO BRING INCREASING MOISTURE INTO THE AREA. UPPER LOW LOCATED ACROSS THE PACIFIC NORTHWEST CONTINUES TO BRING SHORTWAVE ENERGY ACROSS THE REGION. ALL THE INGREDIENTS APPEAR TO BE IN PLACE FOR A SIGNIFICANT SEVERE WX EVENT ACROSS SOUTHEAST MT...NORTHEAST WY... THE WESTERN DAKOTAS...AND WESTERN NEB LATE THIS AFTERNOON AND EVENING. LOW PRESSURE WILL SLOWLY MOVE EAST-NORTHEAST INTO NORTHWEST SD BY 00Z. THE NEXT SHORTWAVE IS THEN FORECAST TO MOVE INTO EASTERN WY LATE THIS AFTERNOON AND THEN ACROSS THE WESTERN DAKOTAS THIS EVENING. SB AND MU CAPE WILL BE IN THE 2000 TO 3000 J/KG RANGE BY 00Z ACROSS THE SD PLAINS. DIRECTIONAL AND SPEED SHEAR WILL BE SUFFICIENT FOR SUPERCELL DEVELOPMENT ACROSS ALL OF THE CWA. CAP OVER THE AREA IS BEGINNING TO ERODE NOW ACROSS NORTHEAST WY AND THE BLACK HILLS AREA. EXPECTING STORMS TO DEVELOP ACROSS THE HILLS AREA AND NEAR THE SURFACE LOW BETWEEN NOW AND 23Z...WITH STORMS MOVING GENERALLY TO THE NORTHEAST. RIGHT MOVING SUPERCELLS WILL MOVE EAST-NORTHEAST. OTHER STORMS THAT DEVELOP FURTHER TO THE SOUTH WILL MOVE INTO THE CWA THIS EVENING. BEST THREAT FOR SEVERE STORMS WILL STRETCH FROM THE BLACK HILLS INTO NORTHWEST SD IN VICINITY OF LOW...BUT THREAT EXISTS ACROSS THE ENTIRE CWA LATE THIS AFT AND EVE. MAIN THREATS FROM SEVERE STORMS WILL BE LARGE HAIL AND STRONG WINDS...BUT A SMALLER THREAT DOES EXIST FOR ISOLATED TORNADOES...ESPECIALLY ANY STORMS NEAR THE TRIPLE POINT ACROSS NORTHWEST SD...LATE THIS AFT AND EARLY THIS EVE. BULK OF SEVERE ACTIVITY SHOULD BE OUT OF THE AREA BY MIDNIGHT. TUESDAY LOOKS TO BE AN ACTIVE DAY AS WELL WITH SURFACE LOW AND FRONT STALLING ACROSS CENTRAL SD AND NEB DURING THE DAY. MAIN SEVERE WX THREAT SHOULD SHIFT A LITTLE FURTHER EAST...BUT CAN BE EXPECTED FROM THE BLACK HILLS AREA EASTWARD DURING THE AFT AND EVE. WILL KEEP AT LEAST SOME SLIGHT CHANCES FOR STORMS IN THE FORECAST WEDNESDAY AND THURSDAY AS UPPER LOW REMAINS IN PLACE NORTH AND WEST OF THE AREA. TEMPS FOR TUESDAY THRU THURSDAY WILL GENERALLY BE NEAR TO SLIGHTLY BELOW AVERAGE...COOLEST ACROSS WESTERN PORTIONS OF CWA. .LONG TERM...RATHER UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE WEEKEND INTO EARLY NEXT WEEK AS A SERIES OF UPR LOWS TRACK EWD ACRS THE NRN TIER/SRN CANADA IN PROGRESSIVE WLY FLOW ALOF. IF THIS PATTERN HOLDS...MOST ENERGY WILL REMAIN JUST NORTH OF THE CWFA SO THAT WIDESPREAD PRECIPITATION IS UNLIKELY. TEMPERATURES SHOULD ALSO REMAIN FAIRLY STEADY NEAR CLIMO. && .AVIATION...A STRONG LOW PRESSURE SYSTEM APPROACHING THE REGION THIS AFTERNOON WILL KICK OFF SCATTERED THUNDERSTORMS WITH A GOOD CHANCE OF STRONG THUNDERSTORMS THROUGH THIS EVENING. THE BEST CHANCE FOR SEVERE STORMS...WITH LARGE HAIL AND DAMAGING WINDS...WILL BE OVER SOUTHEASTERN MONTANA ...NORTHWESTERN SOUTH DAKOTA AND SOUTHWESTERN NORTH DAKOTA LATE THIS AFTERNOON AND THIS EVENING. CONDITIONS WILL IMPROVE OVER THE RTES SOUTH AND WEST OF RAPID CITY BY 03Z...AND OVER THE RTES EAST AND NORTH OF RAPID CITY BY 05Z. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...TORNADO WATCH UNTIL 1000 PM MDT FOR ALL OF WESTERN SOUTH DAKOTA. WY...TORNADO WATCH UNTIL 600 PM MDT FOR ALL OF NORTHEAST WYOMING. && ST/GR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1019 AM MDT MON JUN 6 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-071330- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1019 AM MDT (1119 AM CDT) MON JUN 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED SURFACE LOW PRESSURE SYSTEM WILL CROSS THE AREA TODAY...CREATING A MODERATE RISK OF SEVERE THUNDERSTORMS OVER FAR NORTHWESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. ALSO...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS NORTHEASTERN WYOMING AND MOST OF SOUTH DAKOTA THIS AFTERNOON AND EVENING. VERY LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH ANY SEVERE THUNDERSTORMS TODAY...WITH AN ISOLATED TORNADO POSSIBLE IN THE MODERATE RISK AREA OVER FAR NORTHWESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER STRONG DISTURBANCE WILL CROSS SOUTH DAKOTA ON TUESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF WESTERN SOUTH DAKOTA ON TUESDAY. ADDITIONAL CHANCES OF SHOWERS AND THUNDERSTORMS WILL EXIST FROM THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
The Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
2 thunderstorm wind, 2 hail. Local standard time, as filed.
Thunderstorm wind gusts caused tree damage.
40 to 50 mph winds occurred with quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5455135, 5455136, 5455137, 5455138.